Alert archive / Iowa / Tornado Warnings in 2019

Tornado Warning 8, NWS Omaha, NE

May 22, 2019Montgomery County, Page County, Iowa

NWS Omaha, NE issued this tornado warning at May 22, 2019, 12:02 AM CDT for Montgomery County, Page County, Iowa. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2019, 12:02 AM CDT (05:02 UTC)
Expired
May 22, 2019, 12:17 AM CDT
In force
15 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Montgomery County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 123 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 12:11 AM CDTFUNNEL CLOUDHepburn, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 499 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
499 m²/s²
0-3 km storm-relative helicity
465 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WFUS53 KOAX 220502
TOROAX
IAC137-145-220530-
/O.NEW.KOAX.TO.W.0008.190522T0502Z-190522T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
1202 AM CDT Wed May 22 2019

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Southern Montgomery County in southwestern Iowa...
  Northeastern Page County in southwestern Iowa...

* Until 1230 AM CDT.
    
* At 1201 AM CDT, a severe thunderstorm capable of producing a 
  tornado was located northwest Clarinda, or 20 miles northwest of 
  Bedford, moving north at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Villisca around 1215 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Hepburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4073 9506 4075 9516 4089 9513 4094 9501
      4088 9496
TIME...MOT...LOC 0501Z 200DEG 42KT 4079 9508 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

DEWALD
2 follow-up statements
009 
WWUS53 KOAX 220507
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1207 AM CDT Wed May 22 2019

IAC137-145-220530-
/O.CON.KOAX.TO.W.0008.000000T0000Z-190522T0530Z/
Montgomery IA-Page IA-
1207 AM CDT Wed May 22 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR SOUTHERN
MONTGOMERY AND NORTHEASTERN PAGE COUNTIES...
    
At 1206 AM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Villisca, or 19 miles southwest of
Corning, moving north at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hepburn around 1210 AM CDT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4077 9504 4079 9514 4089 9513 4094 9501
      4088 9496
TIME...MOT...LOC 0506Z 202DEG 40KT 4084 9505 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DEWALD
234 
WWUS53 KOAX 220517
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1217 AM CDT Wed May 22 2019

IAC137-145-220527-
/O.CAN.KOAX.TO.W.0008.000000T0000Z-190522T0530Z/
Montgomery IA-Page IA-
1217 AM CDT Wed May 22 2019

...THE TORNADO WARNING FOR SOUTHERN MONTGOMERY AND NORTHEASTERN PAGE
COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, small hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for the area.

LAT...LON 4077 9504 4079 9514 4089 9513 4094 9501
      4088 9496
TIME...MOT...LOC 0516Z 200DEG 42KT 4096 9499 

$$

DEWALD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 21, 11:50 PM CDT, 12 minutes earlier.

Area forecast discussion, May 21, 11:50 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1150 PM CDT Tue May 21 2019

.SHORT TERM...(Tonight through Friday)
Issued at 350 PM CDT Tue May 21 2019

WV imagery this afternoon showing a longwave trough with embedded
circulations...one currently lifting into SW KS and the other
centered over the Pacific NW. Surface reflection of the former was
centered over SW KS.

Meanwhile 88D mosaic was showing a large area of precip over WRN
SD/NE panhandle/NW KS with another area over MO streaming northward
into IA.

For tonight, precip will be gradually diminishing from south to
north overnight as the upper low lifts out of western KS this
evening and into the Dakotas by early Wednesday morning. CAMs do
suggest a few cells lifting out of KS into the southern CWA this
evening, but given excessive cloud cover/nil diurnal heating,
chances are very low any will turn severe.

On Wednesday, dry and warmer in part to southwest winds and
increased mixing by afternoon.

Wednesday night models prog low level baroclinic zone setting up
from northern MO into central KS with precip developing along the
boundary. The boundary/precip activity is progged to slowly lift
northward and expand across the CWA on Thursday. Both the NAM and
GFS suggest environmental moisture content will be high with PW
approaching 2 inches by Thursday night. Given strong differential
divergence coupled with stout 315K isentropic upglide and favorable
precip efficiency/deep warm cloud layer, conditions will be quite
favorable for an excessive rainfall event. Dry then the majority
of the CWA on Friday. Portions of southwest IA and southwest NE
though may see some lingering activity mainly in the morning
hours.

A gradual warming trend on tap the next few days. Expect highs in
the mid/upper 60s on Wednesday with mid 60s/low 70s Thursday. On
Friday, highs will top out in the mid/upper 70s.

.LONG TERM...(Friday night through Tuesday)
Issued at 350 PM CDT Tue May 21 2019

GFS and ECM in agreement precip chances continue through the weekend
into early next week. Flow aloft turns near zonal keeping a surface
boundary meandering through and close to the CWA and the focus for
additional rainfall accumulation.

Warm conditions continue with highs on Thursday in the mid/upper 80s
and mid 80s on Friday. Cooling trend takes place over the weekend
with mid/upper 70s on Saturday and mid 60s/low 70s Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1148 PM CDT Tue May 21 2019

Scattered thunderstorms east of KOMA at TAF issuance will continue
to shift north of TAF sites early in the TAF period. Scattered
showers could affect all of eastern Nebraska briefly through 12Z
before ending entirely. IFR cigs near KOFK should linger through
mid morning Wednesday before lifting to VFR. Gusty southeast winds
will turn southwest by 18Z Wednesday, with speeds averaging 15 to
25kt at all sites. Clearing skies and diminishing winds are
forecast after 00Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...DEE
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Dergan
Hazardous weather outlook, May 21, 9:25 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
925 PM CDT Tue May 21 2019

IAZ079-090-NEZ067-068-091-093-221630-
Mills-Fremont-Cass-Otoe-Nemaha-Richardson-
925 PM CDT Tue May 21 2019

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

No hazardous weather is expected at this time.

Minor flooding will continue along the Missouri River from around
Plattsmouth downstream past Rulo.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

More thunderstorms are possible through this holiday weekend and
into early next week.

Minor river flooding will continue along the Missouri River from
around Plattsmouth downstream past Brownville.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through Wednesday.

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-221630-
Monona-Harrison-Shelby-Pottawattamie-Montgomery-Page-Knox-Cedar-
Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-
Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee-
925 PM CDT Tue May 21 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

More thunderstorms are possible through this holiday weekend and
into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through Wednesday.

In the hours before

Special weather statement, May 21, 6:35 PM CDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
635 PM CDT Tue May 21 2019

NEZ088>090-092-220015-
Jefferson NE-Gage NE-Pawnee NE-Johnson NE-
635 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON...
JEFFERSON...PAWNEE AND GAGE COUNTIES UNTIL 715 PM CDT...

At 634 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Morrowville to near
Summerfield. Movement was north at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Beatrice, Fairbury, Wymore, Plymouth, Blue Springs, Odell, Diller,
Daykin, Endicott, Filley, Jansen, Barneston, Burchard, Liberty,
Steinauer, Reynolds, Lewiston, Steele City, Virginia and Harbine.

LAT...LON 4001 9737 4035 9736 4032 9618 4000 9618
TIME...MOT...LOC 2334Z 195DEG 31KT 3996 9720 3996 9641

Dergan
Local storm report, May 21, 7:45 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
745 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TORNADO          1 SSW DAWSON            40.12N 95.84W
05/21/2019                   RICHARDSON         NE   EMERGENCY MNGR

            TORNADO JUST TOUCHED DOWN AGAIN SOUTH OF
            DAWSON.

&&
Local storm report, May 21, 8:07 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
807 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             5 ESE AUBURN            40.37N 95.75W
05/21/2019  M1.00 INCH       NEMAHA             NE   CO-OP OBSERVER

&&
Local storm report, May 21, 8:13 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
813 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TORNADO          1 N STELLA              40.26N 95.77W
05/21/2019                   RICHARDSON         NE   EMERGENCY MNGR

&&
Local storm report, May 21, 8:19 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
819 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     FUNNEL CLOUD     3 WNW NEMAHA            40.35N 95.72W
05/21/2019                   NEMAHA             NE   EMERGENCY MNGR

&&
Local storm report, May 21, 9:22 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
922 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     FUNNEL CLOUD     3 WNW NEMAHA            40.35N 95.72W
05/21/2019                   NEMAHA             NE   EMERGENCY MNGR

0807 PM     TORNADO          1 N STELLA              40.26N 95.77W
05/21/2019                   RICHARDSON         NE   EMERGENCY MNGR

0803 PM     HAIL             5 ESE AUBURN            40.37N 95.75W
05/21/2019  M1.00 INCH       NEMAHA             NE   CO-OP OBSERVER

0742 PM     TORNADO          1 SSW DAWSON            40.12N 95.84W
05/21/2019                   RICHARDSON         NE   EMERGENCY MNGR

            TORNADO JUST TOUCHED DOWN AGAIN SOUTH OF
            DAWSON.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:30 PM CDTTornado WarningOAXFremont11 min
May 21, 11:35 PM CDTSevere Thunderstorm WarningOAXPage25 min
May 21, 11:54 PM CDTSevere Thunderstorm WarningOAXMontgomery, Page51 min

Nearby

Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.